Minnesota, 2011Flash Flood and Hail in Minnesota, May 9, 2011
May 9, 2011 · NWS FGF · 2 events in 2 counties and zones
In the early morning hours of the 9th, a cluster of elevated thundestorms moved from eastern South Dakota into western Minnesota. One storm dropped large hail near Norcross in Grant County, which was the first severe thunderstorm event of the season.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- $5,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the early morning hours of the 9th, a cluster of elevated thundestorms moved from eastern South Dakota into western Minnesota. One storm dropped large hail near Norcross in Grant County, which was the first severe thunderstorm event of the season.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 8, 7:44 PM CST, 5 hours 31 minutes earlier.
Area forecast discussion, May 8, 7:44 PM CST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
844 PM CDT SUN MAY 8 2011
.DISCUSSION...
FORECAST CHALLENGE TONIGHT AND MONDAY IS SHOWER AND THUNDERSTORM
ACTIVITY AND WINDS. PRECIPITATION IS EXPECTED TO INCREASE IN AREAL
EXTENT AND INTENSITY OVERNIGHT AS THE EXIT REGION OF A 40 KNOT 850
MILLIBAR LOW LEVEL JET ESTABLISHES ITSELF ACROSS THE SOUTHERN FA.
SHOWALTER INDEX VALUES INDICATE ELEVATED INSTABILITY SHOULD SPREAD
NORTHWARD ACROSS THE SOUTHERN HALF OF THE FA AFTER 06Z. THE TIGHT
INSTABILITY GRADIENT OVER THE AREA MAY RESULT IN ISOLATED SEVERE
STORMS OVERNIGHT IN THE FAR SOUTHWESTERN FORECAST AREA. TEMPERATURE
GRIDS FOR THE OVERNIGHT HOURS STILL LOOK ON TRACK.
WIND AND WIND GUST GRIDS WERE INCREASED SLIGHTLY OVERNIGHT THROUGH
MONDAY NIGHT TO BETTER MATCH NEIGHBORS. NORTHEASTERLY WINDS WILL
LIKELY CAUSE WAVE GENERATION IN THE DEVILS LAKE BASIN. THUS...A
SPECIAL WEATHER STATEMENT HAS BEEN ISSUED TO HIGHLIGHT WAVE ACTION
DUE TO INCREASING EASTERLY WINDS IN THE DEVILS LAKE BASIN MONDAY
INTO MONDAY NIGHT. INLAND LAKES WIND AND WAVE MODEL INDICATES THE
POTENTIAL OF UP TO 3 FOOT WAVES ON THE WESTERN AND SOUTHERN
SHORELINES.
&&
.AVIATION...
VFR CEILINGS THIS EVENING SHOULD GIVE WAY TO MVFR CONDITIONS LATER
TONIGHT AS MORE ABUNDANT MOISTURE AND WIDESPREAD PRECIPITATION
MOVES ACROSS THE FORECAST AREA OVERNIGHT. THE BEST CHANCE FOR TSRA
OVERNIGHT SHOULD REMAIN GENERALLY SOUTH OF A KDVL-KFAR-KDTL-KPKD
LINE. SCT TSRA ARE EXPECTED TO DEVELOP AGAIN MONDAY AFTERNOON
ACROSS MOST OF THE FORECAST AREA. EAST TO NORTHEAST SURFACE WINDS
ARE EXPECTED TO INCREASE AGAIN MONDAY WITH GUSTS NEAR 25
KNOTS...ESPECIALLY NEAR KDVL.
&&
.HYDROLOGY...
MODERATE TO MINOR FLOODING CONTINUES IN THE BASIN OF THE RED RIVER
OF THE NORTH...WITH THE EXCEPTION OF WEST FARGO WHICH IS STILL IN
MAJOR CATEGORY. WAHPETON IS THE FIRST POINT ON THE MAINSTEM TO EASE
BELOW MINOR FLOOD STAGE. DRY WEATHER THE PAST FEW DAYS HAS ALLOWED
RUNOFF TO CONTINUE TO MAKE ITS WAY THROUGH THE RIVER SYSTEM.
DEPENDING ON THE EVENTUAL TRACK OF THE DEVELOPING
STORM...PRECIPITATION THE NEXT 3 DAYS COULD EXCEED AN INCH OVER THE
NORTHERN RED RIVER VALLEY AND DEVILS LAKE BASIN.
ALL AREA RIVERS ARE CURRENTLY RESPONDING AS FORECAST. AS THE CURRENT
FORECASTS CONTAIN ONLY 24 HOURS OF FORECAST PRECIPITATION...ADDITIONAL
RAINFALL WOULD HAVE TO BE FACTORED INTO LATER PREDICTIONS. THE
MOST LIKELY SCENARIO IS A SLOWING IN THE RATE OF FALL OR MINOR
RISES...ALL DEPENDENT ON WHERE THE HEAVIEST RAINS OCCUR.
AREAL FLOOD WARNINGS CONTINUE ALONG THE MAINSTEM RED NORTH OF OSLO
TO CANADA...IN CASS COUNTY FROM KINDRED TO HARWOOD...IN PEMBINA
COUNTY DOWNSTREAM OF WALHALLA THROUGH NECHE INTO PEMBINA. A FLOOD
ADVISORY HAS REPLACED THE AREAL FLOOD WARNING IN THE DEVILS LAKE
BASIN AS OVERLAND RUNOFF HAS SUBSIDED. SEE SPECIFIC FLOOD
STATEMENTS FOR MORE DETAILS.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
BRAMER
Hazardous weather outlook, May 8, 5:42 AM CST, 19 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
642 AM CDT SUN MAY 8 2011
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-091145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
642 AM CDT SUN MAY 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND A FEW ISOLATED THUNDERSTORMS WILL MOVE INTO
THE SOUTHERN RED RIVER VALLEY THIS MORNING AND SPREAD NORTH AND
EASTWARD DURING THE DAY TODAY. THE ACTIVITY WILL CONTINUE THROUGH
MUCH OF THE OVERNIGHT HOURS...WITH SOME HEAVY RAIN POSSIBLE IN THE
DEVILS LAKE BASIN.
WIDESPREAD SPRING SNOW MELT AREAL AND RIVERINE FLOODING CONTINUES
ALONG THE RED RIVER AND ITS TRIBUTARIES. REFER TO THE LATEST FLOOD
WARNINGS AND STATEMENTS FOR DETAILED INFORMATION ON SPECIFIC
LOCATIONS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE INTO MONDAY.
HEAVIEST RAINFALL AMOUNTS SEEM TO BE MOST LIKELY IN THE DEVILS
LAKE BASIN TO NORTHERN RED RIVER VALLEY...WHICH COULD AGGRAVATE
EXISTING FLOODING.
AN UPPER STORM SYSTEM MOVING INTO THE PLAINS WILL BRING A
CONTINUED CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH THE MIDDLE
PART OF THE WORK WEEK. A WARM FRONT MOVING NORTH ACROSS THE REGION
AHEAD OF THE MAIN STORM SYSTEM COULD BE THE FOCUS FOR MORE
ORGANIZED THUNDERSTORMS TUESDAY AFTERNOON AND EVENING. THE
SITUATION IS STILL UNCERTAIN...BUT AT THIS TIME IT APPEARS THAT THE
FIRST SEVERE CONVECTIVE WEATHER OF THE SEASON IS POSSIBLE...WITH
HAIL AND DAMAGING WINDS.
WIDESPREAD SPRING SNOW MELT AREAL AND RIVERINE FLOODING CONTINUES
ALONG THE RED RIVER AND ITS TRIBUTARIES. REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS FOR DETAILED INFORMATION ON
SPECIFIC LOCATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
JR
In the hours before
Special weather statement, May 8, 7:35 PM CST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT..CORRECTION
NATIONAL WEATHER SERVICE GRAND FORKS ND
835 PM CDT SUN MAY 8 2011
NDZ006-007-014-015-026-054-101215-
TOWNER-CAVALIER-BENSON-RAMSEY-NELSON-WESTERN WALSH-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...LAKOTA...ADAMS
835 PM CDT SUN MAY 8 2011
...WAVE ACTION EXPECTED IN THE DEVILS LAKE BASIN INTO MONDAY NIGHT...
A SLOW MOVING LOW PRESSURE AREA IN THE CENTRAL PLAINS WILL
CONTINUE TO MOVE NORTHWARD INTO THE DAKOTAS MONDAY AND MONDAY
NIGHT. AS A RESULT...EASTERLY WINDS WILL GRADUALLY SHIFT NORTHEAST
BY MONDAY AFTERNOON AND INCREASE TO BETWEEN 15 TO 25 MPH WITH
GUSTS APPROACHING 30 MPH. THE WINDS ARE EXPECTED TO PERSIST
THROUGH MONDAY NIGHT.
WINDS AT THESE SPEEDS WILL LIKELY GENERATE WAVE ACTION OF 1 TO 3
FEET ON THE WESTERN AND SOUTHERN SHORES OF LAKES AND FLOODED AREAS
WITHIN THE DEVILS LAKE BASIN. THIS WILL IMPACT HIGHWAYS 2...20..57
AND 281 ALONG WITH NUMEROUS COUNTY ROADS IN THE AREA. IN
ADDITION...WAVE ACTION MAY AFFECT THE COMMUNITIES OF
MINNEWAUKAN...CHURCHS FERRY...FORT TOTTEN...SAINT MICHAEL...AND
TOKIO MONDAY AFTERNOON THROUGH MONDAY NIGHT. MOTORISTS IN THE
REGION SHOULD BE ON THE LOOKOUT FOR WAVES AND FLOATING DEBRIS
WASHING UP ON ROADWAYS. IN ADDITION...AREAS PRONE TO ROADBED
EROSION MAY SEE DEGRADATION OF RIPRAP ON SHOULDERS.
BRAMER
Special weather statement, May 8, 8:43 PM CST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
943 PM CDT SUN MAY 8 2011
NDZ038-090345-
BARNES ND-
943 PM CDT SUN MAY 8 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BARNES COUNTY UNTIL 1045
PM CDT...
AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES EAST OF JAMESTOWN
TO 26 MILES WEST OF LISBON...MOVING TO THE EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORMS.
THE STORMS WILL BE NEAR...
HASTINGS AROUND 1000 PM CDT.
KATHRYN AROUND 1010 PM CDT.
VALLEY CITY AROUND 1020 PM CDT.
NOME AROUND 1025 PM CDT.
FOR MOTORISTS ON INTERSTATE 94...THE STORMS WILL BE BETWEEN NORTH
DAKOTA MILE MARKER 276 AND NORTH DAKOTA MILE MARKER 305...
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
DK
Special weather statement, May 8, 11:01 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1201 AM CDT MON MAY 9 2011
NDZ038-090600-
BARNES ND-
1201 AM CDT MON MAY 9 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BARNES COUNTY UNTIL 100
AM CDT...
AT MIDNIGHT CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 21 MILES SOUTHEAST OF JAMESTOWN...MOVING TO THE
NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.
THE STORM WILL BE NEAR...
LITCHVILLE AROUND 1210 AM CDT.
HASTINGS AROUND 1225 AM CDT.
KATHRYN AROUND 1235 AM CDT.
VALLEY CITY AND NOME AROUND 1250 AM CDT.
FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...MILE
MARKER 287 AROUND 1240 AM CDT...AND MILE MARKER 305 AROUND 100 AM
CDT...
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
DK
Special weather statement, May 9, 12:15 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
115 AM CDT MON MAY 9 2011
MNZ029-NDZ049-052-053-090715-
RANSOM ND-RICHLAND ND-SARGENT ND-WILKIN MN-
115 AM CDT MON MAY 9 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SARGENT...NORTHERN
RICHLAND...SOUTHEASTERN RANSOM AND WESTERN WILKIN COUNTIES UNTIL 215
AM CDT...
AT 114 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 9 MILES SOUTHWEST OF WYNDMERE...OR 33 MILES WEST OF
WAHPETON...MOVING TO THE NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM...ALONG
WITH HEAVY RAIN.
THE STORM WILL BE NEAR...
DE LAMERE AROUND 120 AM CDT.
WYNDMERE AND MCLEOD AROUND 135 AM CDT.
BARNEY AROUND 150 AM CDT.
WALCOTT...GALCHUTT AND COLFAX AROUND 215 AM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
DK
Special weather statement, May 9, 12:42 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
142 AM CDT MON MAY 9 2011
MNZ003-027-029-NDZ039-053-090745-
CASS ND-CLAY MN-RICHLAND ND-WEST BECKER MN-WILKIN MN-
142 AM CDT MON MAY 9 2011
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN BECKER AND
SOUTHERN CLAY COUNTIES IN NORTHWEST MINNESOTA...AND EXTREME
NORTHWESTERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...AND
SOUTHEASTERN CASS AND EXTREME NORTHERN RICHLAND COUNTIES IN SOUTHEAST
NORTH DAKOTA UNTIL 245 AM CDT...
AT 137 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 9 MILES SOUTHEAST OF HORACE...OR 13 MILES SOUTH OF
FARGO...MOVING TO THE NORTHEAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM...
ALONG WITH HEAVY RAIN.
THE STORM WILL BE NEAR...
SABIN AROUND 200 AM CDT.
BAKER AROUND 205 AM CDT.
GLYNDON AND DOWNER AROUND 220 AM CDT.
MUSKODA AROUND 240 AM CDT.
FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...MILE
MARKER 5 AROUND 205 AM CDT...AND MILE MARKER 21 AROUND 215 AM CDT...
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
DK
Flash Flood, Clay
- When
- May 9, 1:15 AM CST to 5:00 AM CST
- Where
- Clay County, 3 mi NNW of Comstock to 4 mi W of Comstock
- Cause
- Heavy Rain
- Property damage
- $500
- Crop damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 46.710, -96.774
Two to three inches of heavy rain produced street flooding in the community of Comstock, in nearby farm fields, and across several sections of road in western Holy Cross township. Flooding conditions along adjacent portions of the Red River were also increased.
Hail, Grant
- When
- May 9, 1:20 AM CST
- Where
- Grant County, 2 mi NW of Norcross
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.890, -96.230
After the storm passed there were drifts of hail several inches deep in one yard.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Kansas, May 9, 20111 death · 2 events
- Strong Wind in Arizona, May 9, 2011$11 million · 1 event
- Wildfire in Texas, May 9 to 22, 2011$240,000 · 2 events
- Flash Flood and Hail in Wyoming, May 9, 2011$163,000 · 1.5 in hail · 3 events
- Hail and High Wind in Wisconsin, May 9, 2011$125,000 · 55 kt wind · 7 events
- Lightning Strikes in Wisconsin, May 9, 20112 injured · $65,000 · 2 events
- Tornadoes and Hail in South Dakota, May 9, 2011$17,000 · EF1 · 4 events
- Tornado and Damaging Wind in South Dakota, May 9, 2011$50,000 · EF0 · 2 events
- Strong Wind in Colorado, May 9, 20112 injured · 1 event
- Tornadoes and Hail in Nebraska, May 9, 2011EF0 · 8 events
- Flash Flooding and Flooding in South Dakota, May 9 to 10, 20118 events
- Hail in Minnesota, May 9, 20110.88 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317473, 290105.